Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 147, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 16, 2004, 5:13 PM CDT for Elmore County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 5:13 PM CDT (22:13 UTC)
- Expired
- Jul 16, 2004, 5:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Elmore County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 162213 SVRBHM ALC051-162245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 513 PM CDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ELMORE COUNTY IN EAST CENTRAL ALABAMA THIS INCLUDES THE CITY OF WETUMPKA * UNTIL 545 PM CDT * AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WETUMPKA...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN ELMORE COUNTY AT 530 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3264 8625 3247 8634 3244 8603 3264 8592 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:03 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 3:03 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 303 PM CDT FRI JUL 16 2004 .SHORT TERM...(TONIGHT - SAT NIGHT) PLENTY OF SHOWERS AND THUNDERSTORMS ON THE RADAR THIS AFTERNOON. THIS IS ASSOCIATED WITH OLD MCS THAT FORMED LAST NIGHT OVER MISSOURI AND ARKANSAS AND OLD FRONTAL BOUNDARY DRAPED FROM MGM TO MEI AND INTO CENTRAL ARKANSAS. ATMOSPHERE IS MORE UNSTABLE ACROSS THE WESTERN COUNTIES, SO POTENTIAL FOR STRONGEST STORMS SHOULD BE WEST OF I-65 THIS AFTERNOON. IN ADDITION TO WHAT IS CURRENTLY ON RADAR, SHORT TERM MODELS ARE SUGGESTING ANOTHER MCS TO DEVELOP WITHIN NORTHWEST FLOW LATER TONIGHT (TIMING STILL AN ISSUE) AND MOVE THROUGH THE AREA...ALONG OR VERY CLOSE TO OLD FRONTAL BOUNDARY THAT IS ACROSS NORTH CENTRAL ALABAMA. WILL GO WITH LIKELY POPS TONIGHT...MAYBE HIGHER. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED SATURDAY AS A COLD FRONT MOVES THROUGH THE AREA BY SATURDAY EVENING INTO SATURDAY NIGHT. WILL LEAVE LIKELY POPS IN FOR SATURDAY. && .LONG TERM...(SUNDAY - FRI NIGHT) AS FRONT PASSES THROUGH AREA SATURDAY EVENING/NIGHT...MUCH DRIER AIR FOLLOWS FOR SUNDAY THROUGH TUESDAY. THERE MIGHT BE A FEW LEFT OVER SHOWERS ACROSS THE EXTREME SOUTHEAST EARLY SUNDAY. OTHERWISE, STILL EXPECTING VERY PLEASANT CONDITIONS CONSIDERING THE TIME OF YEAR. WE SHOULD SEE LOWER AND MID 60S ACROSS MOST OF THE AREA MONDAY MORNING. ATMOSPHERE MODERATES TUESDAY INTO WEDNESDAY WITH MORE TYPICAL TEMPS AND HUMIDITIES BY THURSDAY AND FRIDAY. && .PRELIMINARY NUMBERS... GADSDEN 69 86 68 85 63 / 60 60 30 10 ANNISTON 70 85 69 85 63 / 60 60 30 10 BIRMINGHAM 70 86 69 85 65 / 70 60 30 10 TUSCALOOSA 70 86 69 88 67 / 70 60 30 10 CALERA 70 86 69 87 65 / 70 60 40 10 AUBURN 72 86 71 86 65 / 60 70 50 20 MONTGOMERY 72 87 71 88 67 / 70 70 50 20 TROY 73 87 71 88 66 / 60 70 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 88
Hazardous weather outlook, Jul 16, 11:44 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1144 AM CDT FRI JUL 16 2004 ALZ011>015-017>050-171230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1144 AM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST ALABAMA... GENERALLY WEST OF INTERSTATE 65. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER WEST TENNESSEE WILL MOVE SOUTHEAST INTO NORTH MISSISSIPPI AND NORTHWEST ALABAMA THIS AFTERNOON. ALSO...SCATTERED THUNDERSTORMS WILL DEVELOP OVER EAST MISSISSIPPI AND WEST ALABAMA DURING THE AFTERNOON HEATING. THE AIRMASS IS VERY UNSTABLE ACROSS WEST ALABAMA...AND THERE IS A POTENTIAL FOR SOME OF THE STORMS TO REACH SEVERE LIMITS THIS AFTERNOON AND EVENING...MAINLY ACROSS WEST ALABAMA. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS. WET MICROBURST POTENTIAL THIS AFTERNOON: BIRMINGHAM...MODERATE MONTGOMERY...MODERATE .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY) A WEAK COLD FRONT WILL MOVE INTO NORTH ALABAMA SATURDAY AFTERNOON. THE FRONT WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS...WITH THE POTENTIAL FOR SOME OF THE STORMS TO BE SEVERE...MAINLY IN THE AFTERNOON. ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 16, 2:05 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 205 PM CDT FRI JUL 16 2004 ALZ030>032-039-161930- GREENE-HALE-MARENGO-SUMTER- 205 PM CDT FRI JUL 16 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO...SUMTER...HALE AND GREENE COUNTIES UNTIL 230 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES WEST OF DEMOPOLIS...MOVING SOUTHEAST AROUND 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DEMOPOLIS AND GALLION THROUGH 230 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Jul 16, 3:48 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 348 PM CDT FRI JUL 16 2004 ALZ011-162115- MARION- 348 PM CDT FRI JUL 16 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 415 PM CDT... ... IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 11 MILES NORTH OF BEXAR...MOVING SOUTHEAST AROUND 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BEXAR...WESTON... HAMILTON AND HACKLEBURG THROUGH 415 PM CDT. ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Jul 16, 4:35 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 435 PM CDT FRI JUL 16 2004 ALZ023-024-162200- JEFFERSON-TUSCALOOSA- 435 PM CDT FRI JUL 16 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN TUSCALOOSA AND JEFFERSON COUNTIES UNTIL 500 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NORTH JOHNS...MOVING EAST AROUND 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NORTH JOHNS... HUEYTOWN AND BESSEMER THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 19 min |
| Jul 16, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 35 min |
| Jul 16, 5:03 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 17 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.